advertisement
Question
Posted by: Purple | 2009/10/28

headaches when menstruating

Hi,

I have a rather long story to tell, but I am at my wits end now and tired of having to add panado to my groceries every month.

I do get occassional migraines, but I have discovered that if I am stressed, have not slept well and then eat something with a high cocoa content (dark chocolate, chocolate biscuits, chocolate cake etc) that I get a migraine. I' ve only had about 5 in my life but they have all been really bad. I get an aura with them (I used to see dots and stripes, but now I lose my vision in one eye and it moves across till I can' t see at all for about 5 minutes and then it clears again). I keep Maxfelt wafers with me at all times, as these seem to work for me.
Although I' d rather not have to worry about them - they are at least under control and I know what seems to trigger them.

What is worrying me is headaches that seem to be hormone related. Here is the rather long and detailed story.
I was not a headache sufferer. I did get the ocassional sinus pain type of headache but a sinutab sorts that out.

I had my son 5 and a half years ago and then used microval as a contraceptive without problems. When I stopped breastfeeding when he was two and a half, I changed to the evra patch. For the first year on the patch things went well and I had no side effects.
All of a sudden, I started getting headaches ont he third day of menstruation. Tight headaches across my forehead. One panado was sufficient to get rid of the pain and I could carry on my day (I also find that one panado is sufficient to relieve pain from a tooth abscess I once had, even though I know most people still cry from this after having had two miprodol).
After a year of this I couldn' t handle it anymore and my doctor changed me to Minesse.
The headaches got worse - they would start on day one of my period, and two panado' s every 4 hours didn' t relieve them much and they were often still present the next day too. I put on weight, developed depression and generally felt dreadful.
I went back to my doctor who shrugged her shoulders and said other people felt like that too.
I then changed doctors and the new doctor put me onto Yasmin.
I lost weight, the depression improved and the headaches remained and just as bad.
After 6 months I took myself off the pill completely.
The headaches remained.
Two months ago I started taking folic acid and magnesium as we are thinking of having another baby though haven' t made up our minds yet.
In that first month I had no headache and thought the problem might be gone - no such luck, last month the headache returned with it' s usual ferocious intensity.

I am tired of taking painkillers and tired of getting headaches.

I eat healthily with lots of fruit and veg, my low iron levels have been sorted out, I excercise three times a week, I drink plenty of water, I take a women' s multi vitamin. My blood pressure is very low, so it' s not high blood pressure related.
I get enough sleep. The only caffeine I have is two or three cups of tea a day (which I' ve always had without a problem) and a bit of chocolate every now and then - though I usually eat the cheaper milk chocolates or white chocolate as they definitely don' t cause me to have migraines. I gave up coffee 10 years ago as I had a cup of filter coffee and started a migraine ten minutes later. I have about one cup a year but don' t enjoy it,and still remember the headaches I had from withdrawl symptoms when I gave up my one cup of coffee a day habit.

I don' t know if this will also shed some light, but I also seem to have a skin problem - make up just won' t stick to my skin, so my foundation just rubs off as if I' ve applied it to cling wrap. This has been for around 2 years now and co-incided with a patch of migraines I got while working in a very stressful job. Also, I' ve been on Cipralex anti depressants since coming off Minesse (and changing doctors).

My medical aid does not pay for the headache clinic, and I have contacted them and unfortunately they were like evangelical ministersx and it put me off. I know you recommend them a lot, but their response to my query about the medical aid just put me right off them and made them sound like quacks. They were so defensive rather than just having facts laid out on a sheet, they didn' t back up their claims in their response with reference to actual studies - apart from saying that " research shows"  or something similar.

Please help me!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageHeadache expert

Dear Purple,

Your long and frustrating story is similar to that of many headache sufferers. I think that the best way that I can help you is if you call me on 0825555763 one afternoon after 4pm and we can discuss your long and involved history (I will be unavailable till Tues 2nd) - there is just too much information in your letter for me to address all your problems in a written answer.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Debbie | 2009/11/10

I am 42. Have suffered from hormonal migraines for years and went off pill due to this some years ago. Over the past few years, besides the migraines, I have had severe cramps during the first two days of my period, that literally make me want to pass out and reduce me to tears. This is impacting on my job and my life. I have been to two Gynaes. Neither will consider hysterectomy. New gynae just told me to go onto Minesse, but the most common side effect is migraine! Special precaution mentioned is migraine suffers are at increased risk of stroke.
I am tired of the pain in my head and stomach for up to 5 days every three weeks (my cycle is 21 days, not 28).
Please help me. I cant see myself going through this for another 10-15 years until the joy of menopause kicks in.

Reply to Debbie
Posted by: headache expert | 2009/10/30

Dear Purple,

Your long and frustrating story is similar to that of many headache sufferers. I think that the best way that I can help you is if you call me on 0825555763 one afternoon after 4pm and we can discuss your long and involved history (I will be unavailable till Tues 2nd) - there is just too much information in your letter for me to address all your problems in a written answer.

Reply to headache expert

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement